Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 191, NWS Kansas City, MO

June 29, 1998Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 3:29 PM CDT for Schuyler County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1998, 3:29 PM CDT (20:29 UTC)
Expired
Jun 29, 1998, 4:15 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Schuyler County, MO

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 292029 RRA
SVRMCI
MOC197-292115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
329 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SCHUYLER COUNTY IN MISSOURI

* UNTIL 415 PM CDT

* AT 329 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF COATSVILLE...OR ABOUT 35
  MILES NORTH OF KIRKSVILLE...MOVING SOUTHEAST AT 45 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     7 MILES WEST OF COATSVILLE AT 335 PM CDT
     OVER GLENWOOD AT 350 PM CDT
     6 MILES EAST OF QUEEN CITY AT 400 PM CDT

PEOPLE IN PTHE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN 
DIAMETER...AND WIND GUSTS UP TO 75 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 4058 9270 4037 9269 4034 9238 4060 9239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON JUN 29 1998

LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP
LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A
GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO
FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF
CWA.

DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID
GENERALLY FOLLOWED.IFT INTO 2ND PD FFA.

.EAX...
FLASH FLOOD WATCH
MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046
KS ZONES KSZ 102>105-025-

DB

In the hours before

Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB
Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:35 PM CDTSevere Thunderstorm WarningEAXRay30 min
Jun 28, 9:19 PM CDTSevere Thunderstorm WarningEAXBuchanan26 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXMacon42 min
Jun 28, 9:54 PM CDTSevere Thunderstorm WarningEAXGrundy51 min
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningEAXHolt32 min
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningEAXClinton17 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan43 min
Jun 28, 10:58 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXGentry, Worth47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXCaldwell, Clinton5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXBuchanan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXPutnam, Schuyler5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXMercer5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Holt5 hr
Jun 28, 11:33 PM CDTSevere Thunderstorm WarningEAXHarrison42 min
Jun 29, 1:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Ray49 min
Jun 29, 3:37 AM CDTSevere Thunderstorm WarningEAXJackson38 min
Jun 29, 4:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette46 min
Jun 29, 4:58 AM CDTFlash Flood WarningEAXGrundy2 hr
Jun 29, 5:37 AM CDTFlash Flood WarningEAXJackson3 hr
Jun 29, 6:33 AM CDTFlash Flood WarningEAXCass117 min
Jun 29, 4:50 PM CDTSevere Thunderstorm WarningEAXAtchison55 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningEAXBuchanan59 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler28 min
Jun 29, 6:51 PM CDTTornado WarningEAXBuchanan34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.